The Dallas Morning News

Coated aspirin is no guarantee of safety

- KING FEATURES SYNDICATE JOE & TERESA GRAEDON peoplespha­rmacy.com

My husband collapsed due to severe internal bleeding. He’d been taking two full-strength aspirin tablets as needed, on the advice of his doctor.

I tried to protect his stomach by buying entericcoa­ted aspirin. That just took the damage farther down the digestive tract.

Had he been taking regular aspirin, he might have felt pain in his stomach before he developed a bleeding ulcer and would have seen the doctor before losing so much blood internally.

I will never let him take enteric-coated aspirin again. It’s a wonderful drug, but like all drugs, it carries risks.

Doctors have long worried that aspirin might cause stomach or duodenal ulcers. Even low-dose aspirin is capable of irritating the digestive tract, resulting in a bleeding ulcer.

In recent years, gastroente­rologists have found aspirin also can damage the small intestine (Journal of Gastroente­rology, April 2015). Enteric-coated aspirin might be riskier in this regard than ordinary buffered aspirin.

I have been taking Zyprexa for several years now and have accumulate­d about 60 pounds in excess weight. I am on a very low dose. Is it safe to stop this medication so I can get back to a healthy weight?

Olanzapine (Zyprexa) and other anti-psychotic drugs have been linked to metabolic changes. These include reduced insulin sensitivit­y, higher blood-sugar levels and increases in LDL cholestero­l and triglyceri­des. Weight gain also is a serious complicati­on.

Do not stop Zyprexa suddenly or without medical supervisio­n. Discontinu­ation may lead to sweating, nausea and vomiting. You may have to gradually reduce the dose over weeks or months in very careful coordinati­on with your doctor.

 ??  ??

Newspapers in English

Newspapers from United States